Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Green Bay, WI

September 2, 2002Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 6:29 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Sep 2, 2002, 7:30 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Portage County, WI, Wood County, WI

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:09 PM CDTHail 0.75Junction City, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 2, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 3:30 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON SEP 2 2002

SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM.  COLD FRONT NOW
INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT
IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF
NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS
HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE
BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO
NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN...
WESTERN WI.

MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH
SIG MID LEVEL WINDS.  BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND
PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING
STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF
OUR AREA BY MID EVENING AS FRONT EXITS THE AREA.  HIGH PRESSURE BUILDING
IN FOR THE REMAINDER OF THE WEEK.  BREEZY CONDITIONS EXPECTED WITH
TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE.

NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE
OVER CENTRAL US.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 6 hours 29 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE
THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL
WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS...
THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID
AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER
AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN
4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN
BY 9:00 PM THIS EVENING.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE
AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST
AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS
EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR
OVER WESTERN WISCONSIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Sep 2, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT MON SEP 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    UNITY                     WI   1.00 IN HAIL
09/02/02   MARATHON

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:05 AM CDTSpecial Marine WarningGRB115 min
Sep 2, 3:05 AM CDTSpecial Marine WarningGRB115 min
Sep 2, 5:38 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida37 min
Sep 2, 5:39 PM CDTSevere Thunderstorm WarningGRBMarathon81 min
Sep 2, 6:08 PM CDTTornado WarningGRBMarathon52 min
Sep 2, 6:59 PM CDTTornado WarningGRBLanglade, Marathon, Shawano31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.